Narcan and You
Opiod abuse is an epidemic.
I’ve seen countless debates rage on firefighter forums I visit debating whether rescue services should be equipped with Narcan. One side suggests that people who continually abuse opiods become complacent when they know Narcan is a phone call away. Others suggest that if we have a tool that consistenly and safely saves lives then we should use it. My department hasn’t had a ton of opiod abuse cases so I wasn’t familiar with either argument. When lacking knowledge I did what I always do. I researched it.
What is Narcan?
If you’ve been watching any news lately you’re sure to have heard about Narcan or Naloxone. This drug comes in multiple forms including a nasal spray and an autinjector (similar to an EpiPen.) In simple terms, Narcan can knock opiods out of the receptors in the brain and “plug” the receptor for a period of time. This chemical reaction can take a person from being unable to breathe to alert and conscious in a matter of minutes.
Narcan is the perfect rescue drug. If administered to a person with no opiod in their system it will have no effect. This means it’s nearly always safe to use even if you’re not 100% sure the patient is suffering from opiod overdose.
What is the problem?
Controversy surrounds Narcan as an “enabler.” If a drug user knows that Narcan can immediately reverse an overdose then there is no barrier to trying larger doses! Videos abound of abusers overdosing and immediately using Narcan. I agree that the widespread availability or Narcan may have an impact by causing complacency in users. I don’t agree that is a valid argument for witholding a life saving drug. The availability of fire extinguishers and EMS cause people to engage in risky behavior all the time. Nobody is suggesting we withold treatment from them and I can’t agree to withold treatment from a patient because I don’t agree with how they came to need medical care.
So is Heroin safe?
Not quite. Narcan isn’t magic. It follows the same rules as all medicine; especially in that it is not instant. One of the impacts of opiod abuse can be the inability to breathe on your own. Recall from biology that brain damage sets in around the 5 minute mark. With that in mind, take note that Narcan takes about 2 or 3 minutes to take effect. So if you overdose and someone isn’t immediately supplying Narcan then you may simply never wake up. Additionally Narcan loses effectiveness around 20 minutes. If you still have a large amount of opiods in your system you could lapse back into coma and die.
Is Narcan safe?
I have seen no articles describing contraindications for delivery of Narcan (that means there are no documented reasons to NOT give Narcan) and no reports of adverse impact from delivery of Narcan. Also, I’m not a Doctor.
My personal conclusion is Narcan is safe. If administered to a perfectly healthy person with no drugs in their system nothing happens. If administered to a sick person who has overdosed on something other than an opiod (like valium) nothing happens. I plan to carry two autoinjectors in my vehicle jump bag. The same vehicle that my kids ride in.
Should I carry Narcan?
This is a very personal question. I would ask yourself the following:
- Am I a rescuer? (CPR Training, First Aid, EMR, or similar)
- Am I comfortable stepping into an emergency situation and making decisions?
- Do I know my state’s Good Samaritan laws surrounding use of Narcan?
- Am I comfortable with controlling a person coming down from an overdose?
Now you don’t have to be a rescuer to carry Narcan. In fact, I became interested in Narcan after reading about fentanyl. This drug is dangerous and can be ingested through skin. That means if ever you are so unlucky as to have either yourself or your children touch the wrong thing you could “ingest” a very powerful opiod that can kill in small doses.
It has happened.
You should also be very aware of how your state regulates Narcan. In GA you may receive Narcan as a prescription from your doctor and have it filled at nearly any pharmacy. Additionally, the law protects Good Samaritans. Your state may be different.
Last, when you deliver Narcan you are taking a person from an overdose condition to nearly clean mental status. It can feel like one of the worst withdrawl conditions imaginable. With that is a slight but real risk the person may become irrational or violent. You should be prepared to deal with erratic behaviors as the patient comes out of the overdose.
I’m not reading all this. TL;DR
I believe Narcan is a valuable asset in any rescuer or civilian medical kit. The ability to rapidly reverse the effects of opiod overdose and save lives is a benefit that outweighs the risk of potentially making drug users complacent.
About the author
Brooks Garrett is a dedicated technologist who specializes in information security. Brooks has spent over 10 years implementing security programs for both the public and private sector including some of the biggest names in the Fortune 500. When he's not managing risk in the corporate environment you can find him at the local firestation where he is a volunteer firefighter.